Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 192, NWS Birmingham, AL

April 27, 20118 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2011, 5:11 AM CDT for 8 counties in Alabama. It was in force for 49 min. 42 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 5:11 AM CDT (10:11 UTC)
Expired
Apr 27, 2011, 6:00 AM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Blount County, AL, Fayette County, AL, Hale County, AL, Jefferson County, AL, Shelby County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 5:17 AM CDTTSTM WND DMGDuncanville, ALSEVERAL TREES AND POWER LINES DOWN AND SOME ON HOMES.
Apr 27, 5:17 AM CDTTSTM WND DMGDuncanville, ALSEVERAL TREES DOWN AND SOME ON HOMES.
Apr 27, 5:17 AM CDTTORNADO 32 W Coaling, ALAN EF-3 TORNADO TOUCHED DOWN JUST OUTSIDE OF COALING AND MOVED NE ACROSS E TUSCALOOSA COUNTY INTO FAR SW JEFFERSON COUNTY DAMAGING OR DESTROYING SEVERAL HOMES. THE MERCEDES PLANT SUSTAIN ROOF DAMAGE AND POWER POLES WERE BLOWN DOWN. NUMEROUS TREES WERE SNAPPED
Apr 27, 5:20 AM CDTTORNADO 33 Ese The Wye, ALAN EF-3...POSSIBLY HIGHER...TORNADO TOUCHED DOWN IN RURAL SOUTHWESTERN WALKER COUNTY AND RAPIDLY INTENSIFIED AS IT MOVED NNE THROUGH THE ALDRIDGE AND CORDOVA COMMUNITIES...DISSIPATING 2.5 MILES WSW OF SIPSEY. THE TORNADO DAMAGED AT LEAST 4 HOMES AND DESTROYED
Apr 27, 5:25 AM CDTTSTM WND DMGCoaling, ALNUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA. AT LEAST 30 HOME DAMAGED, 15 OF THOSE HEAVILY DAMAGED AND POTENTIALLY UNINHABITABLE. SEVERAL INJURIES BUT NO DETAILS AT THIS TIME.
Apr 27, 5:25 AM CDTTSTM WND DMGCoaling, ALNUMEROUS TREES AND STRUCTURES DAMAGED IN THE COALING AREA.
Apr 27, 5:26 AM CDTTSTM WND DMGJasper, ALNUMEROUS TREES DOWN AND STRUCUTRE DAMAGE IN JASPER.
Apr 27, 5:26 AM CDTTSTM WND DMGVance, ALNUMEROUS TREES AND LARGE POWER POLES SNAPPED OFF AROUND VANCE. INTERSTATE 20/59 WAS TEMPORARILY BLOCKED.
Apr 27, 5:28 AM CDTTSTM WND DMGCordova, ALROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70.
Apr 27, 5:28 AM CDTTORNADOCordova, AL*** 2 INJ *** ROAD SIGNS BLOWN DOWN AND A TRUCK BLOWN INTO THE DITCH ALONG INTERSTATE 22 AND EXIT 70. NUMEROUS TREES AND STRUCTURES DAMAGED. AT LEAST ONE MOBILE DESTROYED.
Apr 27, 5:31 AM CDTTSTM WND DMG3 N Woodstock Junction, ALTRACTOR TRAILERS OVERTURNED AND TREES UPROOTED NEAR MILE MARKER 93 ON INTERSTATE 20/59.
Apr 27, 5:31 AM CDTTSTM WND DMGWoodstock Junction, ALNUMEROUS TREES DOWN AND ROADS CLOSED IN NORTHERN BIBB. SEVERAL STRUCUTRES ALSO DAMAGED.
Apr 27, 5:35 AM CDTTSTM WND DMGBucksville, ALTREES AND POWER LINES DOWN ON TINLGE SPRINGS CIRCLE NEAR EXIT 100 ON INTERSTATE 20/59.
Apr 27, 5:35 AM CDTTSTM WND DMGSipsey, ALOUTBUILDINGS DAMAGED NEAR SIPSEY.
Apr 27, 5:38 AM CDTTSTM WND DMG3 S Mcadory, ALNUMEROUS TREES DOWN IN THE MCCALLA AREA.
Apr 27, 5:40 AM CDTTSTM WND DMG7 S Bessemer, ALTREES AND POWERLINES DOWN NEAR SHADES CREST ROAD AND BLUFF RIDGE ROAD.
Apr 27, 5:40 AM CDTTSTM WND DMGEnsley, ALTWO LARGE BROADCAST RADIO TOWERS REPORTED DOWN NEAR THE FAIRGROUNDS.
Apr 27, 5:40 AM CDTTSTM WND DMGHueytown, ALTREES DOWN ON HOUSES AND BLOCKING ROADWAYS.
Apr 27, 5:45 AM CDTTSTM WND DMGMontevallo, ALTREES DOWN ACROSS THE CAMPUS OF THE UNIVERSITY OF MONTEVALLO.
Apr 27, 5:46 AM CDTTSTM WND DMGHelena, ALTREES DOWN ON HIGHWAY 261 IN HELENA.
Apr 27, 5:49 AM CDTTSTM WND DMGVestavia Hills, ALNUMEROUS TREES DOWN IN VESTAVIA.
Apr 27, 5:49 AM CDTTSTM WND DMGVestavia Hills, ALNUMEROUS TREES DOWN IN VESTAVIA. SEVERAL HOMES AND VEHICLES ARE DAMAGED.
Apr 27, 5:50 AM CDTTSTM WND DMGPelham, ALA LARGE TREE ON A HOME IN PELHAM.
Apr 27, 5:50 AM CDTTSTM WND DMGPelham, ALA LARGE TREE ON A HOME IN PELHAM ON TRAIL RIDGE DRIVE.
Apr 27, 5:50 AM CDTTORNADO 15 E Hoover, ALA TORNADO TOUCHED DOWN JUST WEST OF THE INTERSECTION OF VALLEYDALE ROAD AND CALDWELL MILL ROAD. IT MOVED NORTH-NORTHEAST ACROSS A LARGE RESIDENTIAL AREA AND SNAPPED NUMEROUS TREES. THE TREES FELL ON POWER LINES...HOUSES...APARTMENTS...AND VEHICLES. THE HEAVIES
Apr 27, 5:53 AM CDTTSTM WND DMG5 Se Homewood, ALSIGNIFICANT DAMAGE IN THE ALTADENA LAKE AREA.. ALTADENA LAKE DR AT REDWING DR., CAMP HORNER RD AT CALDWELL MILL RD., AND CAHABA RIVER BRIDGE AT CALDWELL MILL RD.
Apr 27, 5:53 AM CDTTORNADO 21 N Locust Fork Warrior, AL*** 3 INJ *** AN EF-2 TORNADO TOUCHED DOWN NEAR OLD HAYDEN ROAD AND MABEL ROAD AND TRAVELED NORTHEAST ACROSS SIBLEYVILLE ROAD THEN ALONG THE WESTERN EDGE OF MOUNTAIN WOODS LAKE. ALONG THE PATH...HUNDREDS OF TREES WERE SNAPPED OR UPROOTED. APPROX 30 HOMES SUSTA
Apr 27, 5:54 AM CDTTSTM WND DMG5 E Vestavia Hills, ALSEVERAL TREES SNAPPED OFF AND HOME ROOF DAMAGE IN THE BROOKHIGHLAND SUBDIVISION OFF HIGHWAY 280.
Apr 27, 5:54 AM CDTTSTM WND DMG5 E Vestavia Hills, ALSEVERAL TREES SNAPPED OFF AND HOME ROOF DAMAGE IN THE BROOKHIGHLAND SUBDIVISION OFF HIGHWAY 280. AT LEAST 100 HOMES WITH TREES ON THEM IN THE CAHABA HEIGHTS AND VESTAVIA AREA.
Apr 27, 5:54 AM CDTTSTM WND DMGBirmingham, ALMARQUEE SIGN AT THE BJCC BLOWN DOWN.
Apr 27, 5:54 AM CDTTORNADO 23 Se Homewood, ALAN EF-2 TORNADO TOUCHED DOWN NEAR GRESHAM HIGH SCHOOL IN THE MOUNTAIN BROOK/VESTAVIA HILLS AREA AND MOVED NE ACROSS SE JEFFERSON COUNTY ACROSS CAHABA HEIGHTS. HUNDREDS OF TREES WERE SNAPPED OR UPROOTED AND SIGNIFICANTLY DAMAGING SEVERAL HOMES. THE TRACK WAS 7.
Apr 27, 5:55 AM CDTTSTM WND DMG4 S Homewood, ALTREE DOWN ON HOUSE OF A NWS EMPLOYEE.
Apr 27, 5:56 AM CDTTSTM WND DMG1 Ne Cahaba Heights, ALNUMEROUS TREES SNAPPED AND UPROOTED IN CAHABA HEIGHTS
Apr 27, 5:58 AM CDTTSTM WND DMG4 Nne Locust Fork Warri, ALSTRUCTURAL DAMAGE TO HOUSE IN THE MOUNTAIN WOODS LAKE COMMUNITY.
Apr 27, 5:58 AM CDTTSTM WND DMGCenter Point, ALTREES DOWN ACROSS CITY.
Apr 27, 5:58 AM CDTTSTM WND DMGHayden, ALSEVERAL TREES DOWN AND STRUCTURE DAMAGE IN THE HAYDEN AREA ON OVERLOOK POINT.
Apr 27, 6:00 AM CDTTSTM WND DMG3 Ne Vestavia Hills, AL*** 1 FATAL *** TREES AND POWER LINES DOWN ACROSS CITY. TREE FELL ON HOUSE AND CAUSED ONE FATALITY.
Apr 27, 6:00 AM CDTTSTM WND DMG3 Ne Vestavia Hills, ALTREES AND POWER LINES DOWN ON SHADY WATERS LANE.
Apr 27, 6:00 AM CDTTSTM WND DMGBirmingham, AL2ND AVENUE NORTH IS IMPASSABLE DUE TO DOWNED TREES IN THE ROADWAY.
Apr 27, 6:00 AM CDTTSTM WND DMGBirmingham, ALROOF TORN OFF A LARGE HANGAR AT THE BIRMINGHAM SHUTTLESWORTH INTERNATIONAL AIRPORT.
Apr 27, 6:00 AM CDTTSTM WND DMGIrondale, ALTREE DOWN ON A HOME NEAR THE INTERSECTION OF INTERSTATE 20 AND INTERSTATE 459.
Apr 27, 6:00 AM CDTTSTM WND GST 56Birmingham, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 35 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:26 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS54 KBMX 271011
SVRBMX
ALC007-009-057-065-073-117-125-127-271100-
/O.NEW.KBMX.SV.W.0192.110427T1011Z-110427T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 AM CDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BIBB COUNTY IN CENTRAL ALABAMA...
  SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  EAST CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  NORTHERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  JEFFERSON COUNTY IN CENTRAL ALABAMA...
  WESTERN SHELBY COUNTY IN CENTRAL ALABAMA...
  EASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN WALKER COUNTY IN CENTRAL ALABAMA...

* UNTIL 600 AM CDT

* AT 511 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF BERRY TO 7 MILES SOUTHEAST OF BOLEY SPRINGS
  TO BANKHEAD LOCK AND DAM TO 8 MILES SOUTHEAST OF AKRON...AND MOVING
  EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORDOVA...DORA...HUEYTOWN...SUMITON...BESSEMER...FAIRFIELD...
  BIRMINGHAM AND FULTONDALE.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 231 THROUGH 282...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 23...
US 78 EXIT NUMBERS 61 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 68 THROUGH 133...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 134...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT WEDNESDAY MORNING
FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3399 8676 3367 8666 3311 8675 3279 8776
      3346 8749 3356 8750 3375 8766 3390 8709
      3389 8700 3387 8698 3387 8695 3388 8693
      3391 8693 3392 8692 3396 8680
TIME...MOT...LOC 1011Z 258DEG 54KT 3376 8752 3358 8736
          3349 8736 3284 8756

$$

75
3 follow-up statements
316 
WWUS54 KBMX 271031 RRA
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 AM CDT WED APR 27 2011

ALC057-271041-
/O.CAN.KBMX.SV.W.0192.000000T0000Z-110427T1100Z/
FAYETTE AL-
531 AM CDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FAYETTE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3368 8666 3311 8675 3288 8749 3349 8728
      3363 8733 3379 8749 3390 8708 3389 8700
      3387 8698 3387 8695 3392 8692 3397 8675
TIME...MOT...LOC 1031Z 258DEG 54KT 3382 8716 3364 8701
          3355 8701 3290 8721

$$

ALC007-009-065-073-117-125-127-271100-
/O.CON.KBMX.SV.W.0192.000000T0000Z-110427T1100Z/
HALE AL-BIBB AL-SHELBY AL-TUSCALOOSA AL-JEFFERSON AL-WALKER AL-
BLOUNT AL-
531 AM CDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BLOUNT...SOUTHERN WALKER...JEFFERSON...EASTERN TUSCALOOSA...WESTERN
SHELBY...NORTHERN BIBB AND NORTHEASTERN HALE COUNTIES UNTIL 600 AM
CDT...

AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM JASPER TO WEST JEFFERSON TO
SYLVAN SPRINGS TO HARRISBURG...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  DORA...SUMITON...BESSEMER...FAIRFIELD...BIRMINGHAM...GARDENDALE...
  FULTONDALE...HOMEWOOD...HELENA AND HOOVER.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 231 THROUGH 282...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 23...
US 78 EXIT NUMBERS 61 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 86 THROUGH 133...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 134...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3368 8666 3311 8675 3288 8749 3349 8728
      3363 8733 3379 8749 3390 8708 3389 8700
      3387 8698 3387 8695 3392 8692 3397 8675
TIME...MOT...LOC 1031Z 258DEG 54KT 3382 8716 3364 8701
          3355 8701 3290 8721

$$

75
305 
WWUS54 KBMX 271039
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 AM CDT WED APR 27 2011

ALC065-271049-
/O.CAN.KBMX.SV.W.0192.000000T0000Z-110427T1100Z/
HALE AL-
539 AM CDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3369 8666 3311 8675 3293 8734 3351 8717
      3363 8718 3384 8729 3389 8711 3389 8700
      3387 8698 3387 8695 3392 8692 3397 8675
TIME...MOT...LOC 1039Z 258DEG 54KT 3384 8701 3367 8693
          3356 8691 3292 8707

$$

ALC007-009-073-117-125-127-271100-
/O.CON.KBMX.SV.W.0192.000000T0000Z-110427T1100Z/
BIBB AL-SHELBY AL-TUSCALOOSA AL-JEFFERSON AL-WALKER AL-BLOUNT AL-
539 AM CDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BLOUNT...EAST CENTRAL WALKER...JEFFERSON...EAST CENTRAL TUSCALOOSA...
WESTERN SHELBY AND NORTHERN BIBB COUNTIES UNTIL 600 AM CDT...

AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM SIPSEY TO GRAYSVILLE TO MULGA TO 
BRENT...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  BIRMINGHAM...FULTONDALE...HOMEWOOD...HELENA...GARDENDALE...
  HOOVER...VESTAVIA HILLS...ALABASTER...MONTEVALLO AND PELHAM.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 231 THROUGH 282...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 23...
US 78 EXIT NUMBERS 65 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 97 THROUGH 133...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 134...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3369 8666 3311 8675 3293 8734 3351 8717
      3363 8718 3384 8729 3389 8711 3389 8700
      3387 8698 3387 8695 3392 8692 3397 8675
TIME...MOT...LOC 1039Z 258DEG 54KT 3384 8701 3367 8693
          3356 8691 3292 8707

$$

75
017 
WWUS54 KBMX 271047
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 AM CDT WED APR 27 2011

ALC125-271057-
/O.CAN.KBMX.SV.W.0192.000000T0000Z-110427T1100Z/
TUSCALOOSA AL-
547 AM CDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TUSCALOOSA COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3370 8666 3312 8675 3299 8715 3342 8701
      3367 8700 3389 8707 3389 8700 3387 8698
      3387 8695 3392 8692 3397 8675
TIME...MOT...LOC 1047Z 258DEG 54KT 3386 8686 3369 8679
          3344 8681 3296 8699

$$

ALC007-009-073-117-127-271100-
/O.CON.KBMX.SV.W.0192.000000T0000Z-110427T1100Z/
BIBB AL-SHELBY AL-JEFFERSON AL-WALKER AL-BLOUNT AL-
547 AM CDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BLOUNT...EAST CENTRAL WALKER...CENTRAL JEFFERSON...WESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 600 AM CDT...

AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ARKADELPHIA TO GARDENDALE TO
BLUFF PARK TO 5 MILES EAST OF CENTREVILLE...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOOVER...VESTAVIA HILLS...MOUNTAIN BROOK...ALABASTER...PELHAM...
  MONTEVALLO...IRONDALE...SAMFORD UNIVERSITY...RIVERCHASE GALLERIA
  AND TARRANT.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 231 THROUGH 282...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 23...
US 78 EXIT NUMBERS 85 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 106 THROUGH 133...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 134...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3370 8666 3312 8675 3299 8715 3342 8701
      3367 8700 3389 8707 3389 8700 3387 8698
      3387 8695 3392 8692 3397 8675
TIME...MOT...LOC 1047Z 258DEG 54KT 3386 8686 3369 8679
          3344 8681 3296 8699

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:31 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 27, 3:31 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 AM CDT WED APR 27 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY TODAY...

.DISCUSSION...

THE FIRST WAVE OF STORMS IS QUICKLY APPROACHING WEST CENTRAL
ALABAMA THIS MORNING...PROMPTING WHAT WILL LIKELY BE THE FIRST IN
MULTIPLE WATCHES TODAY. LINE OF STORMS IS MOVING INTO AN UNSTABLE
AIRMASS WITH CAPES BETWEEN 500-1000J/KG...AND VERY LITTLE CIN. LOW
LEVEL HELICITY VALUES ALSO INCREASING AHEAD OF THE LINE. STORMS
SHOULD MAINTAIN SEVERITY...WITH ROTATING EMBEDDED SUPERCELLS...AS IT
MOVES INTO CENTRAL ALABAMA...TAKING A MORE NORTHEASTERLY TURN LATER
THIS MORNING.

BIG QUESTION IS...HOW DOES THIS ACTIVITY IMPACT THE POTENTIAL FOR
WIDESPREAD SEVERE WEATHER AND TORNADOES THIS AFTERNOON? UNTIL WE SEE
HOW THE CURRENT CONVECTION PROGRESSES ACROSS THE AREA AND WHAT
SORT OF AIRMASS IT LEAVES BEHIND...ITS A FORECAST WAITING GAME.

WITH THAT SAID...EXPECT THIS CURRENT ACTIVITY TO MAINLY AFFECT THE
NORTHWESTERN THIRD OF THE FORECAST AREA DURING THE EARLY MORNING
HOURS. THESE STORMS...ASSOCIATED COLD POOL...AND CLOUD COVER WILL
ESSENTIALLY KEEP MUCH OF CENTRAL ALABAMA STABLE THROUGH THE MORNING.
CLOUDS WILL BEGIN TO BREAK UP...SURFACE TEMPS WARM AND DEWPOINTS
INCREASE TO AROUND 70 ACROSS A LARGE PORTION OF THE AREA BY MID
MORNING. CURRENT FORECAST SOUNDINGS BREAK THE PRESENT CAP BY 18Z.
WITH INCREASING SHEAR VALUES AND APPROACH OF MID AND UPPER LEVEL JET
MAXES...EXPECT SUPERCELL DEVELOPMENT BY EARLY AFTERNOON...ESPECIALLY
SOUTH OF LOCATIONS WHICH RECEIVE RAIN THIS MORNING. ONCE STORMS
BEGIN TO FIRE...ACTIVITY WILL CONTINUE THROUGH THE DAY AHEAD OF THE
APPROACHING COLD FRONT...WHICH IS EXPECTED TO PUSH INTO THE
NORTHWEST AROUND 00Z AND EXIT THE SOUTHEAST AROUND 07-08Z. EVERYONE
SHOULD REMAIN ALERT TODAY TO THE CHANGING WEATHER CONDITIONS.

QUIETER AND COOLER CONDITIONS ARE EXPECTED THROUGH THE END OF THE
WEEK. CURRENTLY...THE NEXT CHANCE OF RAIN COMES MONDAY.

14

&&

.AVIATION...06Z TAF DISCUSSION.

THE EASIEST PART OF THIS FORECAST WILL BE THE WINDS. LOOK FOR THE
WINDS TO BEGIN A STEADY RISE OVERNIGHT WITH JUST PLAIN BREEZY
CONDITIONS BY LATE MORNING AND INTO THE AFTERNOON. WINDS MAY GUST TO
35 KTS AT TIMES IN THE AFTERNOON...AND THIS IS AHEAD OF ANY
CONVECTION.

FOR THE REST OF THE FORECAST...LOW LEVEL MOISTURE IS ALREADY
INCREASING RAPIDLY AND LOW STRATUS CLOUDS HAVE ALREADY MOVED INTO
TOI. THIS WILL MOVE NORTHWARD AND IMPACT ALL SITES BY 8Z. LOOK FOR
EITHER PREVAILING OR TEMPO IFR CEILINGS THROUGH 15Z. THE WINDS
SHOULD PREVENT MOST PLACES FROM EXPERIENCING ANY VIS BR PROBLEMS.
CEILINGS WILL IMPROVE AFTER 15Z AND MAY SEE A PRETTY LARGE WINDOW OF
VFR CONDITIONS HERE DURING THE AFTERNOON. ONLY TO DECREASE ONCE THE
WEATHER MOVES.

SPEAKING OF WEATHER...SHOWERS AND THUNDERSTORMS WILL BE WEST OF THE
AREA THROUGH THE MORNING HOURS. EXPECT MOST OF THE ACTIVITY TO
REMAIN NORTH AND WEST OF TCL TO BHM SO DID NOT INCLUDE FOR NOW. FOR
THE REST OF THE PERIOD A LARGE THUNDERSTORM COMPLEX AND THE
ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS EXPECTED AS EARLY AS
15Z WEST. MENTIONED CB AT THIS TIME...BUT A POTENTIAL SEVERE WEATHER
OUTBREAK IS POSSIBLE INCLUDING STRONG LONG-LIVED TORNADOES AFTER
18Z.  DID TRY TO TIME THE SQUALL LINE AT THE TAIL END OF THE
PERIOD...BUT EVEN THAT WILL LIKELY CHANGE WITH THE NEXT UPDATES.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  50  69  47  76 /  90  60  10   0   0
ANNISTON    86  53  73  50  77 /  70  80  10   0   0
BIRMINGHAM  83  50  75  52  79 /  90  60  10   0   0
TUSCALOOSA  85  49  76  51  80 /  80  50  10   0   0
CALERA      82  53  74  51  80 /  70  60  10   0   0
AUBURN      84  54  73  53  78 /  50  80  10   0   0
MONTGOMERY  88  56  79  52  81 /  60  70  10   0   0
TROY        85  58  76  51  81 /  50  70  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING
COUNTIES: FAYETTE...LAMAR...MARION...WALKER...WINSTON.

&&
Hazardous weather outlook, Apr 27, 3:19 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CDT WED APR 27 2011

ALZ011>015-017>050-280830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
319 AM CDT WED APR 27 2011

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SEVERE WEATHER OUTBREAK IS LIKELY TODAY FOR ALL OF CENTRAL
ALABAMA. STRONG...LONG LIVED TORNADOES...DAMAGING WINDS...AND
VERY LARGE HAIL ARE ALL POSSIBLE. THE GREATEST THREAT THROUGH NOON
WILL BE AREAS WEST OF 65 AND NORTH OF INTERSTATE 20. THE THREAT
WILL THEN EXTEND ACROSS ALL OF CENTRAL ALABAMA DURING THE
AFTERNOON AND CONTINUE AT LEAST THROUGH MIDNIGHT.

NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER ACTION PLAN AND BE
PREPARED TO TAKE QUICK ACTION WHEN WATCHES AND WARNINGS ARE
EVENTUALLY ISSUED. THERE ARE STILL SOME TIMING ISSUES TO BE DEALT
WITH...SO BE PREPARED FOR SOME ADJUSTMENTS IN TIMING AND MONITOR
THE LATEST FORECAST FOR UPDATED INFORMATION.

LOCALIZED TORRENTIAL RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT.
A FEW INCHES OF RAINFALL MAY OCCUR IN A SHORT PERIOD OF TIME.
ADDITIONALLY...MORE THAN ONE STORM MAY AFFECT THE SAME AREA. THIS
MAY PRODUCE SOME LOCALIZED FLASH FLOODING.

EVEN OUTSIDE OF THUNDERSTORM AREAS...STRONG GRADIENT WINDS ARE ALSO
EXPECTED. SUSTAINED WINDS OF 15 TO 25 MPH ALONG WITH HIGHER GUSTS
UP TO 35 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:37 AM CDTTornado WarningBMXLamar, Pickens38 min
Apr 27, 3:45 AM CDTSevere Thunderstorm WarningBMXLamar, Marion45 min
Apr 27, 3:59 AM CDTSevere Thunderstorm WarningBMXGreene, Lamar, Pickens, Sumter46 min
Apr 27, 4:13 AM CDTTornado WarningBMXPickens32 min
Apr 27, 4:14 AM CDTTornado WarningBMXGreene, Pickens, Sumter31 min
Apr 27, 4:19 AM CDTSevere Thunderstorm WarningBMXLamar, Marion41 min
Apr 27, 4:26 AM CDTTornado WarningBMXMarion34 min
Apr 27, 4:28 AM CDTSevere Thunderstorm WarningBMXGreene, Marengo, Sumter47 min
Apr 27, 4:33 AM CDTTornado WarningBMXFayette, Pickens, Tuscaloosa27 min
Apr 27, 4:40 AM CDTSevere Thunderstorm WarningBMXFayette, Greene, Hale, Lamar, Pickens, Tuscaloosa50 min
Apr 27, 4:44 AM CDTTornado WarningBMXPickens, Tuscaloosa31 min
Apr 27, 5:07 AM CDTTornado WarningBMXFayette, Walker38 min
Apr 27, 5:14 AM CDTTornado WarningBMXJefferson, Tuscaloosa, Walker31 min
Apr 27, 5:29 AM CDTTornado WarningBMXBibb, Jefferson, Shelby, Tuscaloosa31 min
Apr 27, 5:44 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Dallas, Perry, Shelby46 min
Apr 27, 5:52 AM CDTSevere Thunderstorm WarningBMXBlount, Chilton, Etowah, Jefferson, St. Clair, Shelby and 1 more53 min
Apr 27, 6:02 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Dallas43 min
Apr 27, 6:21 AM CDTSevere Thunderstorm WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Coosa and 3 more39 min
Apr 27, 6:49 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 1 more56 min
Apr 27, 8:05 AM CDTSevere Thunderstorm WarningBMXLamar, Marion25 min
Apr 27, 8:20 AM CDTSevere Thunderstorm WarningBMXMarion25 min
Apr 27, 10:04 AM CDTSevere Thunderstorm WarningBMXLamar, Marion41 min
Apr 27, 10:42 AM CDTSpecial Weather StatementBMXLamar, Marion, Winston48 min
Apr 27, 10:51 AM CDTAreal Flood AdvisoryBMXMarion54 min
Apr 27, 12:08 PM CDTAreal Flood AdvisoryBMXMarion, Winston112 min
Apr 27, 2:09 PM CDTTornado WarningBMXWalker, Winston31 min
Apr 27, 2:17 PM CDTAreal Flood AdvisoryBMXMarion, Winston118 min
Apr 27, 2:51 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter19 hr
Apr 27, 2:51 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter6 hr
Apr 27, 2:59 PM CDTTornado WarningBMXLamar, Marion46 min
Apr 27, 3:15 PM CDTTornado Warning EmergencyBMXPickens, Tuscaloosa60 min
Apr 27, 3:21 PM CDTTornado WarningBMXLamar, Marion54 min
Apr 27, 3:38 PM CDTTornado Warning EmergencyBMXGreene, Hale, Pickens, Sumter, Tuscaloosa67 min
Apr 27, 3:56 PM CDTTornado WarningBMXMarion34 min
Apr 27, 3:57 PM CDTFlash Flood WarningBMXMarion, Winston3 hr
Apr 27, 4:00 PM CDTTornado Warning EmergencyBMXFayette, Pickens, Tuscaloosa, Walker60 min
Apr 27, 4:31 PM CDTTornado WarningBMXPickens, Tuscaloosa20 min
Apr 27, 4:44 PM CDTTornado WarningBMXFayette, Lamar, Marion61 min
Apr 27, 4:47 PM CDTTornado Warning EmergencyBMXGreene, Pickens, Tuscaloosa58 min
Apr 27, 4:50 PM CDTTornado WarningBMXGreene, Hale, Sumter55 min
Apr 27, 4:55 PM CDTTornado Warning EmergencyBMXBlount, Jefferson, Walker65 min
Apr 27, 5:22 PM CDTTornado WarningBMXFayette, Lamar68 min
Apr 27, 5:28 PM CDTTornado WarningBMXMarion, Winston30 min
Apr 27, 5:31 PM CDTTornado Warning EmergencyBMXJefferson, Shelby, Tuscaloosa59 min
Apr 27, 5:38 PM CDTTornado Warning EmergencyBMXBibb, Greene, Hale, Perry, Tuscaloosa67 min
Apr 27, 5:39 PM CDTTornado WarningBMXBlount21 min
Apr 27, 6:06 PM CDTTornado WarningBMXGreene, Marengo, Sumter16 min
Apr 27, 6:14 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston61 min
Apr 27, 6:17 PM CDTAreal Flood AdvisoryBMXJefferson118 min
Apr 27, 6:18 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair57 min
Apr 27, 6:20 PM CDTTornado WarningBMXBibb, Chilton, Greene, Hale, Perry55 min
Apr 27, 6:33 PM CDTAreal Flood WarningBMXMarion, Winston3 hr
Apr 27, 6:35 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston40 min
Apr 27, 6:39 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair3 hr
Apr 27, 6:39 PM CDTTornado Warning EmergencyBMXBibb, Chilton, Shelby, Talladega66 min
Apr 27, 6:49 PM CDTTornado Warning EmergencyBMXBlount, Calhoun, Etowah, St. Clair56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.